Illinois, 2001

Damaging Winds in Illinois, July 8, 2001

July 8, 2001 · NWS DVN · 5 events in 4 counties and zones

Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor. This boundary was the focus for a narrow line of thunderstorms during the morning, which moved through the Quad Cities producing heavy rain of 1 to 2 inches per hour. This convection produced an outflow boundary which served as the focus for additional thunderstorm development by early afternoon. Also, thunderstorms re-developed over Central Iowa by early afternoon and moved east along the stationary front. Enough solar insolation resulted in very unstable conditons with CAPE in excess of 2500 J/KG. Cell mergers resulted in thunderstorms utilizing the pre-existing cold pool and accelerating southeast forming several small scale bow echoes. Several reports of strong to severe winds were received with wind gusts as high as 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 8:02 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 8:02 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SUN JUL 8 2001

AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK.
IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL
THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON.  WILL ALSO
HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY.

AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI
TO NR KDSM TO KOMA.  HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF
THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY
AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING
EAST...SIMILAR TO LAST NIGHT.

WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER
MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS
AFTERNOON...AT LEAST OVER THE NORTHERN CWA.  THE WEAKER CAP
AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL
ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR
CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR
OVER ABOUT THE NORTHERN HALF OF THE CWA.  WILL KEEP LOW CHANCE POPS
SOUTH WITH CAP STILL IN PLACE.  WILL ALSO CONTINUE HEAT ADVISORY
FOR TODAY FOR THE SAME AREA.   TEMP FORECAST TODAY A LITTLE TRICKY
WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND
MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING
SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS.  DEWPOINTS
SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO
PROVIDE RELIEF FROM THE HEAT.

LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING
SOUTH AS SURFACE FRONT PUSHES INTO MO.  MAV NUMBERS LOOK
REASONABLE.  WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW
CHANCE POPS SOUTH HALF.

NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST
HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK.  DRY FORECAST TUESDAY
CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME
QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET
DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL.

DVN...
IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES.

DLF

In the hours before

Special weather statement, Jul 8, 8:57 AM CST, 2 hours 48 minutes before
IAZ068-ILZ015-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN JUL 8 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND
COUNTIES ALLOWED TO EXPIRE AT 10 AM...

AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK
ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND
MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED
TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE
AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING
MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES...
ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT
DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE
IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND
3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY
RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

MCCLURE
Local storm report, Jul 8, 10:14 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.o...

1110 AM    BELLE PLAINE              IA   65 MPH TSTM GUST
07/08/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jul 8, 10:15 AM CST, 1 hour 30 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-
034-035-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT SUN JUL 8 2001

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA...
JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA...
MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON.

IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH...
MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO...
ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR
RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH...
MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK
FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON...
WAPELLO AND WASHINGTON.

SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE
EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON.  THE
GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO
2 INCHES IN DIAMETER

IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED
FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND
DANGEROUS LIGHTNING.  BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LRE
Local storm report, Jul 8, 11:18 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT SUN JUL 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    3 SE GARRISON             IA   WIND DAMAGE
07/08/01   BENTON                         LARGE TREE UPROOTED,
                                          NUMEROUS LIMBS DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1200 PM    CEDAR RAPIDS              IA   60 MPH TSTM GUST
07/08/01   LINN                           REPORTED BY STORM
                                          SPOTTER.

1200 PM    IOWA CITY                 IA   60 MPH TSTM GUST
07/08/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1202 PM    CEDAR RAPIDS              IA   70 MPH TSTM GUST
07/08/01   LINN                           REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. TREES AND
                                          COMMUNICATION TOWERS
                                          DAMAGED.

1202 PM    FAIRFAX                   IA   LIGHTNING
07/08/01   LINN                           1 PERSON INJURED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    MT VERNON                 IA   WIND DAMAGE
07/08/01   LINN                           8 INCH LIMBS DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1215 PM    TIPTON                    IA   .5 INCH HAIL
07/08/01   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
July 8, 11:45 AM CST
Where
Rock Island County, Andalusia
Measured
61 kt (70 mph)
Reported by
BROADCAST MEDIA
Coordinates
41.433, -90.717

Dock ripped loose from the shore and boats damaged. Reported by Media.

Thunderstorm Wind, Rock Island

When
July 8, 11:50 AM CST
Where
Rock Island County, Countywide
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -90.650

Large limbs downed throughout the county. Reported by law enforcement.

Thunderstorm Wind, Henry

When
July 8, 12:44 PM CST
Where
Henry County, Kewanee
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.233, -89.933

Tree limbs and power lines downed. Reported by trained storm spotter.

Thunderstorm Wind, Putnam

When
July 8, 12:45 PM CST
Where
Putnam County, Countywide
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -89.283

Limbs down throughout the county, some blocking roads. Reported by law enforcement.

Thunderstorm Wind, Bureau

When
July 8, 1:15 PM CST
Where
Bureau County, Manlius
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.450, -89.667

4 to 6 inch tree limbs downed. Reported by emergency management.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261787, 5261788, 5261789, 5261790, 5261852.